How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Dr Baker Your Own Question
Dr Baker
Dr Baker, Family Physician
Category: Mental Health
Satisfied Customers: 6232
Experience:  MD
108371854
Type Your Mental Health Question Here...
Dr Baker is online now

I have been taking Lithium Carbonate for over 20yrs

This answer was rated:

Hi, I have been taking Lithium Carbonate for over 20yrs following a breakdown and diagnosis of bi-polar in my late 20s. Last year I stopped using Olanzapine, which I had been taking for the same time period, with the guidance of a great GP, My mental, physical and emotional health have changed beyond recognition as I also quit smoking four years ago and have become much fitter. My financial situation has also been transformed and I have made a very successful house move. I’m happy and wish to try life without the Lithium. I understand there may be a risk of relapse and so I wish to to be guided by a professional through this journey. My major negatives are concern over the long term effects on my kidneys as I get older, as my sleep patterns are currently interrupted by the need to urinate perhaps twice a night. Also there is the psychological element of continuing to take a medicine which is a daily reminder and connection to the unpleasant events more than two decades ago. I’m not interested in any type of alternative medication as I feel my physiology and mentality has improved so greatly over time. Please can you help me to take steps in the right direction? Thank you
JA: Have you seen a doctor about this yet? What medications are you taking?
Customer: Yes I have spoken extensively with my new GP, who is open to the idea of this change in my life and is also trying to find a local Psychiatrist who can be of help. I take 800mg of Lithium at night, each day.
JA: Is there anything else the Psychologist should know before I connect you? Rest assured that they'll be able to help you.
Customer: I am quite prepared for this process to take a while but would like to move forward with it soon.
Hello,

I've been working hard to find a Professional to assist you with your question, but sometimes finding the right Professional can take a little longer than expected.

I wonder whether you're ok with continuing to wait for an answer. If you are, please let me know and I will continue my search. If not, feel free to let me know and I will cancel this question for you.

Thank you!
Customer: replied 12 days ago.
I am happy to wait as you search. Thank you.
Thank you for contacting Just Answer

Thank you for this information, it is nice to see you have done very well.

Are you therefore asking about stopping Lithium as well?

Customer: replied 12 days ago.

Was your last blood test showing you are at a therapeutic level?

if your levels were therapeutic, or you do not know, I would suggest aiming to reduce the dose with view of stopping after 3-6 months. I would suggest a reduction to 600mcg first and then allow 2-4 weeks. If you feel fine then a further reduction at this point to 400mcg. 

You will need the support of your Gp to do this. I feel if you are stable and have been then this allows you to see how much of an effect it has and adjust the reduction accordingly.

There is always the chance you mood becomes less stable but the dose could always be restarted or titrated back up.

Dr Baker, Family Physician
Category: Mental Health
Satisfied Customers: 6232
Experience: MD
Dr Baker and other Mental Health Specialists are ready to help you